Choosing the Right Over-the-Counter Medication
You wake up with a pounding headache or a severe cough. Or maybe you have a fever and feel congested.
Instead of racing to the doctor, you go to your local pharmacy and scan every shelf of the medicine aisle looking for the right drug to treat your symptoms.
There are countless over-the-counter remedies on the market, and all of them work differently and with varying levels of effectiveness.
Over-the-counter medicines help you feel better and cope with symptoms, but they don’t necessarily speed your recovery. Before you pick up any of these drugs, you should read the label first.
How Effective Are These Treatments?
Over-the-counter medicines contain a variety of ingredients, some of which may or may not work well to treat your illness. Read the ingredient list carefully and what indications the medicine treats. If you only have a cough, it’s better to choose a cough syrup that treats only that symptom, rather than purchasing an over-the-counter medicine that treats cough, fever, cold and flu.
Many people also regularly take over-the-counter medications like Tylenol and Motrin for pain relief. However, these medicines work best when you take them when you first get sick. They may not be as effective if you take them after your symptoms have gotten worse. Tylenol also contains acetaminophen, an ingredient found in cold medications. People who have hepatitis and other liver issues have to be careful about consuming medications with acetaminophen because taking too much of it may cause liver damage. You also should avoid taking these medications with alcohol, as this increases your risk of liver injury.
Another class of over-the-counter medications, NSAIDs (Aleve and Advil) are effective in fighting inflammation and reducing fevers. However, they come with an increased risk for heart attack, stroke and heart failure the longer you use them. Another big risk with over-the-counter medications is that you have to be careful when taking them with other drugs or supplements. Taking multiple medications may lead to drug interactions that cause serious side effects.
Over-the-counter medications aren’t only limited to drugs you take orally. Icy Hot, which treats sore or aching muscles, is one of the most popular over-the-counter medications in its category. Bengay is another one. These products are generally safe if used as directed. However, there have been rare cases of people dying after excessive usage of these products. These creams contain ingredients such as menthol and methyl salicylate that can be dangerous if applied to a large area of the body, if someone has a skin condition or if the person is taking another medication that may negatively interact with these medications.
Many of these risks are listed on the back of these products, but too many consumers don’t take the time to read them. Before you purchase an over-the-counter medication, you must read the warning label.
When to See a Doctor
Over-the-counter medications are meant to provide temporary relief. If you have symptoms that continue for weeks, you should see a doctor.
Too often, people continue to take over-the-counter medications in the hopes they’ll get lasting relief or that their symptoms will go away. However, if you’ve been sick for a long time or the medications haven’t done anything to make your symptoms better, you need to be evaluated by a doctor as soon as possible. A physician can give you prescription-strength drugs or antibiotics that better treat the underlying illness. Sometimes fever, headaches and chronic pain are warning signs of a more serious health condition. If you have persistent symptoms, seeing a doctor could be lifesaving in these situations.
Over-the-counter medications help millions of Americans feel better every day, but you should never take these drugs for an extended period or at higher doses than the label indicates. Doing so could put your health at risk and make you sicker than you were in the first place.